Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 6, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 24, 2014, 5:21 PM CDT for Crane County, Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2014, 5:21 PM CDT (22:21 UTC)
- Expired
- May 24, 2014, 8:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Crane County, TX, Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 120 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1629 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
841
WGUS54 KMAF 242221
FFWMAF
TXC103-371-250115-
/O.NEW.KMAF.FF.W.0006.140524T2221Z-140525T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
521 PM CDT SAT MAY 24 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME SOUTHEASTERN CRANE COUNTY IN WEST TEXAS...
EAST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
* UNTIL 815 PM CDT
* AT 517 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
AND LOCAL RESIDENTS REPORTED VERY HEAVY FROM A THUNDERSTORM 6 MILES
SOUTH OF BAKERSFIELD...MOVING NORTHEAST AT 15 MPH. RADAR INDICATES
3 INCHES OR MORE OF RAIN HAS FALLEN IN SOME LOCATIONS WITH THIS STORM.
* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
BAKERSFIELD...
IRAAN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3067 10181 3067 10213 3062 10217 3062 10233
3055 10257 3106 10237 3108 10235 3107 10234
3109 10236 3110 10235 3109 10231 3107 10234
3104 10229 3104 10224 3101 10219 3099 10209
3100 10203 3093 10189
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 24, 2:46 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 24, 2:46 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
246 PM CDT Sat May 24 2014
.DISCUSSION...
A bit busy so will keep this short. Not much has changed with the
forecast reasoning tonight into Monday with the deep upper low
over NM/AZ continuing to provide southerly flow and instability
with scattered showers and thunderstorms to much of the CWA. Shear
values are high enough that there will be a tornado threat, but
despite Tornado Watch #181 reaching up in southeastern New Mexico,
the main TOR threat will be along and south of an outflow boundary
currently near the Pecos River. Winds behind this boundary have
been an impressive 20-30kts from the northeast but it should stall
soon and begin to lift north exposing the southern portions of the
watch to the directional shear needed for a tornado threat. The
northern portion of the tornado watch may see more of a severe
threat given the surface cold pool behind the outflow boundary
keeping convection elevated. In addition to the severe threat,
there have been recent rains of 1-3 inches from southeastern New
Mexico across the northern Permian Basin which have moistened the
soil enough to enhance the flash flood threat. By no means is the
drought over, but these rains will make flooding easier in the
northern CWA so areas from Hobbs to Snyder need to be aware for
the potential for flash flooding mainly in urban areas with poor
drainage and low water crossings.
Highest rain chances will be the next 24 hours with the axis of
rain shifting to the east by Monday as the upper low finally
begins to move east into the plains. Increasing upper heights will
allow highs to rise back to near normal but the approaching upper
ridge is not very strong so very seasonal temps can be expected
the remainder of next week. Somewhat unusual for late May, we also
have to keep an eye on the eastern Pacific where a tropical system
is forecast to move north and may make landfall into northern
Mexico the middle of next week. This could spread moisture as far
east as west Texas and bring another chance for rain.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 63 79 63 84 / 70 70 40 30
BIG SPRING TX 65 77 65 81 / 70 70 60 40
CARLSBAD NM 60 84 61 87 / 40 40 20 20
DRYDEN TX 69 86 68 86 / 40 40 40 40
FORT STOCKTON TX 66 86 65 89 / 40 40 40 30
GUADALUPE PASS TX 55 77 57 82 / 30 30 20 20
HOBBS NM 60 80 61 81 / 70 60 30 30
MARFA TX 55 82 54 84 / 30 30 20 20
MIDLAND INTL AIRPORT TX 65 79 65 85 / 70 60 50 30
ODESSA TX 65 80 64 86 / 60 60 50 30
WINK TX 65 87 65 90 / 60 60 30 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Sunday afternoon FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains of Eddy County...Northern Lea County...
Southern Lea County.
TX...FLASH FLOOD WATCH through Sunday evening FOR THE FOLLOWING
ZONES... Andrews...Borden...Crane...Dawson...Ector...
Gaines...Glasscock...Howard...Loving...Martin...Midland...
Mitchell...Reagan...Scurry...Upton...Ward...Winkler.
&&
29/10Hazardous weather outlook, May 24, 3:09 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 309 PM CDT SAT MAY 24 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-252015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 309 PM CDT SAT MAY 24 2014 /209 PM MDT SAT MAY 24 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY TO CONTINUE INTO TONIGHT ACROSS MUCH OF THE AREA. ANY STORMS THAT DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND HEAVY RAINFALL. SOME STORMS COULD BECOME SEVERE...WITH HAIL TO THE SIZE OF GOLF BALLS OR LARGER...AND DAMAGING WINDS TO AROUND 60 MPH. AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE...ESPECIALLY OVER THE WESTERN LOW ROLLING PLAINS AND PERMIAN BASIN. TORNADO WATCH 181 IS IN EFFECT UNTIL 10 PM CDT/9 PM MDT. HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE EXPECTED WITH THE STRONGER STORMS...RESULTING IN LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT NORTH OF THE PECOS...INCLUDING ALL EDDY COUNTY...THROUGH SUNDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY OVER ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO. HEAVY RAINFALL WILL AGAIN BE POSSIBLE...RESULTING IN LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT NORTH OF THE PECOS...INCLUDING ALL EDDY COUNTY...THROUGH SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 24, 3:47 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
347 PM CDT SAT MAY 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 1 NW ODESSA 31.86N 102.38W
05/24/2014 E0.75 INCH ECTOR TX TRAINED SPOTTER
SPOTTER REPORTS DIME/PENNY SIZE HAIL AT 22ND AND WEST
COUNTY ROAD IN ODESSA
&&
MHLocal storm report, May 24, 3:48 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 PM CDT SAT MAY 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL ODESSA 31.85N 102.37W
05/24/2014 E0.88 INCH ECTOR TX PUBLIC
PUBLIC REPORTS NICKEL SIZE HAIL AT 19TH AND WEST COUNTY
ROAD
&&
MHLocal storm report, May 24, 3:52 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
352 PM CDT SAT MAY 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL 4 W GARDENDALE 32.02N 102.44W
05/24/2014 E0.75 INCH ECTOR TX TRAINED SPOTTER
SPOTTER REPORTS DIME TO PENNY SIZE HAIL NEAR GARDENDALE
&&
MHLocal storm report, May 24, 3:58 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
358 PM CDT SAT MAY 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 9 WSW ODESSA 31.80N 102.51W
05/24/2014 E1.25 INCH ECTOR TX TRAINED SPOTTER
SPOTTER REPORTS HALF DOLLAR HAIL IN WEST ODESSA
&&
MHLocal storm report, May 24, 4:14 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 PM CDT SAT MAY 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL MIDLAND 32.00N 102.08W
05/24/2014 E1.00 INCH MIDLAND TX PUBLIC
PUBLIC REPORTS QUARTER SIZE HAIL AT HWY 385 AND 158 IN
MIDLAND
&&
MHSpecial weather statement, May 24, 4:21 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
421 PM CDT SAT MAY 24 2014
TXZ082-242145-
TERRELL-
421 PM CDT SAT MAY 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING SOUTH CENTRAL TERRELL COUNTY UNTIL 445 PM CDT...
A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 23 MILES SOUTH
OF TERRELL COUNTY AT 421 PM CDT...MOVING NORTHEAST AT 20 MPH. THIS
STORM MAY CROSS U.S.90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 2980 10186 2979 10187 2979 10190 2978 10193
2980 10194 2979 10196 2981 10198 2979 10198
2980 10203 2978 10205 2978 10208 2984 10211
2999 10176 2978 10176 2977 10181
TIME...MOT...LOC 2121Z 247DEG 17KT 2979 10197The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:07 PM CDT | Tornado Warning | MAF | Culberson | 23 min |
| May 23, 8:03 PM CDT | Special Weather Statement | MAF | Culberson | 42 min |
| May 23, 9:36 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 54 min |
| May 23, 10:31 PM CDT | Special Weather Statement | MAF | Howard | 29 min |
| May 23, 10:53 PM CDT | Areal Flood Advisory | MAF | Howard, Martin, Mitchell | 112 min |
| May 24, 9:14 AM CDT | Special Weather Statement | MAF | Dawson, Martin | 46 min |
| May 24, 9:15 AM CDT | Areal Flood Advisory | MAF | Dawson | 3 hr |
| May 24, 10:46 AM CDT | Areal Flood Advisory | MAF | Borden | 3 hr |
| May 24, 11:22 AM CDT | Areal Flood Advisory | MAF | Howard | 3 hr |
| May 24, 12:18 PM CDT | Special Weather Statement | MAF | Winkler | 27 min |
| May 24, 12:30 PM CDT | Areal Flood Advisory | MAF | Mitchell, Scurry | 3 hr |
| May 24, 12:50 PM CDT | Special Weather Statement | MAF | Mitchell, Scurry | 25 min |
| May 24, 1:18 PM CDT | Special Weather Statement | MAF | Mitchell, Scurry | 27 min |
| May 24, 1:43 PM CDT | Special Weather Statement | MAF | Reeves | 32 min |
| May 24, 2:14 PM CDT | Special Weather Statement | MAF | Crane | 46 min |
| May 24, 2:20 PM CDT | Special Weather Statement | MAF | Reeves | 40 min |
| May 24, 2:21 PM CDT | Special Weather Statement | MAF | Pecos | 39 min |
| May 24, 2:26 PM CDT | Special Weather Statement | MAF | Ward | 49 min |
| May 24, 2:47 PM CDT | Special Weather Statement | MAF | Ector | 43 min |
| May 24, 3:03 PM CDT | Special Weather Statement | MAF | Crane, Upton | 42 min |
| May 24, 3:10 PM CDT | Special Weather Statement | MAF | Pecos | 50 min |
| May 24, 3:12 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Martin, Midland | 63 min |
| May 24, 3:17 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Reagan, Upton | 58 min |
| May 24, 3:20 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 55 min |
| May 24, 3:58 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 62 min |
| May 24, 4:11 PM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 64 min |
| May 24, 4:18 PM CDT | Tornado Warning | MAF | Reagan, Upton | 27 min |
| May 24, 4:21 PM CDT | Special Weather Statement | MAF | Terrell | 24 min |
| May 24, 4:43 PM CDT | Tornado Warning | MAF | Reagan, Upton | 47 min |
| May 24, 4:50 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reagan, Upton | 55 min |
| May 24, 5:06 PM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 3 hr |
| May 24, 5:21 PM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 54 min |
| May 24, 5:41 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 64 min |
| May 24, 6:10 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 35 min |
| May 24, 6:14 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 61 min |
| May 24, 6:41 PM CDT | Areal Flood Advisory | MAF | Reagan | 3 hr |
| May 24, 6:46 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 59 min |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.